Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Blacksburg, VA

October 25, 2001Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 25, 2001, 1:28 AM EDT for Tazewell County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 25, 2001, 1:28 AM EDT (05:28 UTC)
Expired
Oct 25, 2001, 2:00 AM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 1:45 AM EDTThunderstorm WindRaven, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS51 KRNK 250529
SVRRNK
VAC185-250600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 AM EDT THU OCT 25 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 200 AM EDT.

* AT 126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR RICHLANDS...MOVING EAST AT 45 MPH.

WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 200 AM EDT INCLUDE   
  RICHLANDS...
  TAZEWELL...
  BURKES GARDEN...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 8:50 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Oct 24, 8:50 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
850 PM EDT WED OCT 24 2001

WATER VAPOR SHOWS THE STRONG SHORT WAVE LIFTING NEWD INTO THE OH
VLY. THE STRONG COLD FNT WILL PROB SLOW DOWN A BIT AS IT REACHES THE
MTNS...BUT STILL PASS THRU ALL BUT THE PIEDMONT BY DAYBREAK. MAIN
CONCERN WITH THE UPDATE IS HOW FAR EAST THE SQUALL LINE WILL GO.
MSAS SHOWS THE AIRMASS AHEAD OF THE LINE IS STILL MODERATELY
UNSTABLE WITH LIS -4. 00Z H85 PLOT SHOWS PLENTY OF LL MOISTURE
FEEDING INTO THE STRONG LL CONVERGENCE AHEAD OF THE FNT. LOOKS LIKE
THE LINE WILL MAKE IT AT LEAST INTO WRN SECTIONS OF MY CWA...AND
PROB TO THE BLUE RIDGE B4 DSIPTG. PLAN ON UPPING POPS FROM THE
FOOTHILLS WWD. WILL HAVE AT LEAST LIKELY IN THE WEST. 18Z ETA 850
WINDS OF 55 KTS ARE PROB OVERDONE- 00Z PLOT SHOWS 40 KTS AT BNA.
STILL SHOULD SEE SOME STRONG GUSTS WITH THE SQUALL LINE LATE TONITE.
WILL ADD INTO ZONES IN THE WEST. PREVIOUS SHIFTS THINKING ABOUT NO
NEED FOR A WIND ADVISORY STILL LOOKS GOOD. OTHER THAN STRONG GUSTS
WITH THE FNT/SQUALL LINE...DON/T THINK WE/LL APPROACH WIND ADVISORY
LEVELS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Oct 24, 10:35 PM EDT, 2 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT WED OCT 24 2001

...WIND DAMAGE FOR THUNDERSTORMS IS POSSIBLE TOWARD EARLY MORNING...

POWERFUL THUNDERSTORMS WITH DAMAGING WINDS WERE PUSHING ACROSS THE
TENNESSEE RIVER VALLEY THIS EVENING. THESE STORMS WERE MOVING EAST
ABOUT 40 MPH AND WILL MOVE INTO THE MOUNTAIN COUNTIES OF WEST
VIRGINIA...VIRGINIA...AND NORTH CAROLINA AROUND 2:00 AM  THESE
STORMS SHOULD BEGIN TO DIMINISH...HOWEVER...THEY COULD STILL PRODUCE
WIND DAMAGE ACROSS THE COUNTIES OF
SMYTH...TAZEWELL...MERCER...SUMMERS...GREENBRIER.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION AS THESE STORMS GET CLOSER. BE
PREPARED FOR TOPPLED TREES...DOWNED POWER LINES AND POSSIBLE POWER
OUTAGES.

STONEFIELD

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.